# SDR 20010511CW007

- Difficulty date: April 19, 2001
- Submitted: May 11, 2001
- Operation: General aviation
- Aircraft: N530HL
- Make and model: Hughes 369FF
- Aircraft serial: 0066FF
- Engine: Allsn 250C30
- System (JASC): 6520 · Tail Rotor Gearbox
- Part: Gearbox
- Part number: 369025400
- Condition: Failed
- Location: Tail Rotor
- Part time: 10,003 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

UPON SHUT DOWN, THE PILOT AND MECH NOTICE AN ODD NOISE COMING FROM THE TAIR ROTOR ACCOMPANIED BY A SLIGHT VIBRATION.  AIRCRAFT WAS DUE FOR A 100 HR INSPECTION, SO T/R OIL WAS DRAINED AGAIN.  THE CHIP PLUG HAD NO CHIPS BUT DID HAVE A BLACK PASTE.  PASTE WAS EXAMINED AND HAD EXTREMELY SMALL METALLIC PARTICLES IN IT.  NOT ENOUGH TO ILLUMINATE CHIP LIGHT.  GEARBOX WAS DISASSEMBLED FOR INSPECTION.  INPUT GEAR SHAFT WAS FOUND TO BE SHEARED IN TWO PIECES.  IT IS NO UNDERSTOOD WHY THE GEARBOX DID NOT COMPLETELY FAIL BECOMING CATASTROPHIC.  AIRCRAFT FLEW 3.5 HRS THIS DAY WITH NO EVIDENCE OF A PROBLEM.  GEARSHAFT HAS BEEN SENT TO A LAB FOR TESTING AND MDHC HAS BEEN INFORMED.
